Alert archive / Texas / Fire Weather Watches in 2017

Fire Weather Watch 13, NWS Midland/Odessa, TX

March 29, 20174 counties in Texas

NWS Midland/Odessa, TX issued this fire weather watch at Mar 29, 2017, 2:08 PM CDT for 4 counties in Texas. It took effect at Mar 31, 2017, 1:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 29, 2017, 2:08 PM CDT (19:08 UTC)
In effect from
Mar 31, 2017, 1:00 PM CDT
Expired
Mar 30, 2017, 2:37 PM CDT
In force
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Dawson County, TX, Gaines County, TX, Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 71 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1758 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this fire weather watch went out at Mar 29, 12:34 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 29, 12:34 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1234 PM CDT Wed Mar 29 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
MVFR CIGS at HOB will lift by late afternoon and clouds bases
elsewhere will remain mostly above 3KFT AGL. Otherwise windy
conditions will abate by 01Z with westerly wind less than 10kts
thru the night.

&&

.PREV DISCUSSION... /issued 616 AM CDT Wed Mar 29 2017/

DISCUSSION...
See 12Z aviation discussion below.

AVIATION...
VFR conditions are expected through the period. West winds will
shift from the northwest and gust to 20-30kts before 18Z,
continuing through 00Z before subsiding and backing from the west
once again.

Hennig

PREV DISCUSSION... /issued 402 AM CDT Wed Mar 29 2017/

DISCUSSION...As of 4:00 AM CDT Wednesday...a much calmer day is
in store for West Texas/Southeast New Mexico.

It appears based on sfc obs and radar data that last evenings
severe wx was caused by a retreating dry line (pushed west by
outflow from convection to the east) interacting with a mid level
shortwave.

Satl imagery and KMAF radar is showing that the center of the
upper low is just WSW of Lubbock. As the low moves east and the
trough axis passes across there could be some convection across
the Guadalupe Mtns...Northern Eddy/Lea Counties...and the Northern
Permian Basin. No severe wx is expected as temps will be
significantly cooler (below normal for a change) which would cut
down on the instability. It will be breezy today...but winds
should stay below Advisory criteria.

Ridging will move over the Southern Plains ahead of the next
system which is in the Gulf of Alaska. This will result in dry
weather thru the remainder of the week along with rapidly warming
temps...up to 5-10 degrees above normal on Friday. Winds will be
breezy...especially Friday but will remain below High Wind and
Advisory criteria.

The trough in the Gulf of Alaska will move into New Mexico
Saturday...then move slowly east on Sunday. Saturday looks to be
warm and dry. Moist Gulf of Mexico air will be drawn northwest
into Central...and possibly West Texas on Sunday. As of now...and
it is very early...models are hinting at a dryline developing in
the Central Permian Basin Sunday moving east late in the aftn.

Riding will bring warm and dry weather Monday. Yet another Upper
low will move across the South Central Plains next Tuesday and
Wednesday. This system looks like it will be a wind producer.

Strobin

FIRE WEATHER...A cold front will move through the area today
bringing cooler temperatures to the area. That combined with rain
across much of the Permian Basin has alleviated the fire weather
threat for today. One location that may see near critical or low
end critical fire weather conditions is the Big Bend along the Rio
Grande where temperatures will be warmest in the area and did not
see any appreciable rainfall yesterday. Given the forecast
uncertainty, decided not to issue a warning and will opt for a
Fire Danger Statement today for our southernmost CWA.

Increasingly warmer and drier conditions will return to the entire
area Thursday and Friday increasing the fire weather threat. However
winds will generally be below 20 mph except perhaps in Eddy County
which could see low end critical fire weather conditions. We will
continue to monitor this area for a possible watch or warning over
the next 24-48 hours.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     46  78  53  85 /   0   0   0   0
Carlsbad                       43  81  51  83 /   0   0   0   0
Dryden                         50  83  55  90 /   0   0   0   0
Fort Stockton                  47  82  56  89 /   0   0   0   0
Guadalupe Pass                 43  70  51  72 /   0   0   0   0
Hobbs                          42  76  50  81 /   0   0   0   0
Marfa                          40  74  46  80 /   0   0   0   0
Midland Intl Airport           46  78  53  86 /   0   0   0   0
Odessa                         46  79  53  86 /   0   0   0   0
Wink                           45  81  52  87 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Mar 29, 4:10 AM CDT, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
410 AM CDT Wed Mar 29 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
410 AM CDT Wed Mar 29 2017 /310 AM MDT Wed Mar 29 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Near critical fire weather conditions are possible in the Big Bend
and lower Trans Pecos this afternoon and early evening. See the Fire
Danger Statement for more information.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Near critical fire weather conditions will be possible in the
Guadalupe Mountains and Eddy County Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested late this afternoon or this
evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:05 PM CDTSevere Thunderstorm WarningMAFReagan, Upton55 min
Mar 28, 7:05 PM CDTTornado WarningMAFGlasscock, Midland, Reagan, Upton25 min
Mar 28, 7:16 PM CDTSevere Thunderstorm WarningMAFHoward, Martin, Midland29 min
Mar 28, 7:25 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson50 min
Mar 28, 7:29 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland46 min
Mar 28, 7:35 PM CDTSevere Thunderstorm WarningMAFMitchell25 min
Mar 28, 7:47 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Reagan43 min
Mar 28, 7:59 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Reagan, Upton3 hr
Mar 28, 8:05 PM CDTSevere Thunderstorm WarningMAFMitchell55 min
Mar 28, 8:07 PM CDTSpecial Weather StatementMAFTerrell38 min
Mar 28, 8:15 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell45 min
Mar 28, 8:50 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry115 min
Mar 28, 8:57 PM CDTTornado WarningMAFMitchell18 min
Mar 28, 8:59 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry31 min
Mar 28, 9:05 PM CDTSpecial Weather StatementMAFTerrell55 min
Mar 29, 1:17 PM CDTHigh Wind WatchMAF25 hr

Nearby

Fire Weather Watches in Texas, 2017Fire Weather Watches in New Mexico, 2017Every fire weather watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.